Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 74, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2004, 4:10 PM CDT for Randolph County, Missouri. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 4:10 PM CDT (21:10 UTC)
- Expired
- May 30, 2004, 4:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
County Randolph County, MO
The radar
The Pleasant Hill radar (KEAX), 170 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:15 PM CDT | TSTM WND DMG | Clark, MO | POWER LINES DOWNED BY FALLEN TREE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 10:50 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -310 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KEAX 302110 SVREAX MOC175-302145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 410 PM CDT SUN MAY 30 2004 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RANDOLPH COUNTY IN NORTH CENTRAL MISSOURI * UNTIL 445 PM CDT * AT 404 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHEAST OF HIGBEE...OR ABOUT 13 MILES SOUTH OF MOBERLY...AND MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOBERLY BY 415 PM CDT. CAIRO BY 425 PM CDT. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS IN BOONVILLE IN COOPER COUNTY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN PLEASANT HILL. LAT...LON 3929 9256 3926 9233 3961 9231 3961 9250 $$ SEAMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 30, 3:00 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SUN MAY 30 2004 .DISCUSSION... WITH ONGOING CONVECTION AND LINGERING FLOODING PROBLEMS IN A HANDFUL OF NORTHERN MISSOURI COUNTIES, I HAVE HAD VERY LITTLE TIME TO ANALYZE THE MODELS FOR A NEW FORECAST. THE LINE OF STORMS FROM KIRKSVILLE TO SEDALIA CONTINUES TO MOVE EAST AROUND 30 MPH AND SHOULD BE OUT OF THE FORECAST AREA BETWEEN 4 PM AND 5 PM. ONCE THE STORMS CLEAR OUR FORECAST AREA, I WILL CANCEL THE TORNADO WATCH FOR THE REMAINDER OF THE PLEASANT HILL FORECAST AREA. THEN EARLY THIS EVENING I WILL PUBLISH NEW GRIDS AND A NEW FORECAST THROUGH THE SEVEN DAY PERIOD. A PRELIMINARY LOOK AT THE MODELS SUGGESTS THAT THERE IS AT LEAST THE POTENTIAL FOR SOME ISOLATED TO SCATTERED THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHERN MISSOURI IN THE NORTHWEST FLOW WITH COLD TEMPERATURES ALOFT. INSTABILITY IS PROGGED BY THE ETA TO BE AROUND 500-1000 J/KG WITH SOME SPEED SHEAR IN THE NORTHWEST FLOW. THE STORMS PREDICTION CENTER HAS ALL OF NORTHERN MISSOURI OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SO I WILL LIKELY ADD SOME CHANCE FOR AFTERNOON THUNDERSTORMS FOR MISSOURI COUNTIES. ANOTHER AREA FORECAST DISCUSSION WILL BE ISSUED EARLY THIS EVENING WITH THE UPDATED FORECAST. KOCH && .PREVIOUS DISCUSSION... 915 AM... MORNING SURFACE ANALYSIS INDICATES COLD FRONT REMAINS WEST OF FORECAST AREA ACROSS EXTREME EASTERN NE INTO EASTERN KS. ADDITIONALLY...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION ANALYZED JUST SOUTH OF I-70 CORRIDOR...INTERSECTING COLD FRONT JUST W OF KC METRO AREA. LOW 70 DEW POINTS NOTED ALONG/SOUTH OF THIS BOUNDARY...WHILE LOW/MID 60 DEW POINTS AND BACKED WINDS NOTED ON COOL SIDE OF BOUNDARY. WATER VAPOR IMAGERY INDICATES SHORTWAVE TROUGH/VORT MAX LOCATED ACROSS CENTRAL KS INTO TX PANHANDLE. THIS FEATURE IS EXPECTED TO EJECT EASTWARD INTO LOWER MO VALLEY THROUGH THIS AFTERNOON. AM BECOMING INCREASINGLY CONCERNED CONVECTIVE INITIATION MAY OCCUR EARLY THIS AFTERNOON AT INTERSECTION OF OUTFLOW BOUNDARY/SURFACE FRONT JUST EAST OF KC METRO AREA ALONG I-70 CORRIDOR. ANY STORMS WHICH ARE ABLE TO DEVELOP IN THIS ENVIRONMENT AND INTERACT WITH OUTFLOW BOUNDARY WILL RAPIDLY BECOME SEVERE/SUPERCELLULAR GIVEN DEGREE OF SHEAR/INSTABILITY...WITH ATTENDANT THREAT FOR TORNADOES IN ADDITION TO HAIL/WINDS. WILL UPDATE HWO TO HIGHLIGHT THIS THREAT...OTHERWISE EXPECT SEVERE THREAT TO SHIFT EAST OF FORECAST AREA BY MID TO LATE AFTERNOON AS WESTERLY LOW LEVEL FLOW SHUNTS DEEP MOISTURE EAST OF CWA. SEAMAN && .PREV DISCUSSION... 340 AM... FORECAST CHALLENGE THIS MORNING FOCUSES ON SHORT TERM...WITH FRONT SWINGING THROUGH FORECAST AREA TODAY. ONGOING CONVECTION IS SURGING A BIT AHEAD OF THE MAIN FRONT...SO THERE IS A QUESTION OF WHERE FRONT WILL BE BY EARLY AFTERNOON WHEN REDEVELOPMENT IS EXPECTED TO TAKE PLACE. CURRENT TIMING ON FRONT WOULD PUT IT INTO NORTHWEST CORNER OF MISSOURI BY 12Z...BUT STILL NOT THROUGH THE KANSAS CITY METRO AREA. THIS FITS PRETTY WELL WITH 00Z GFS POSITION. THIS MODEL WOULD HAVE THE FRONT IN EASTERN AREAS OF FORECAST AREA BY 18Z. WILL LEAVE MENTION OF SEVERE STORMS IN EASTERN AREAS FOR THIS AFTERNOON...AS SPC OUTLOOK KEEPS MODERATE RISK IN THOSE AREAS TODAY. MORNING CONVECTION MOVING INTO AREA RIGHT NOW SHOULD CONTINUE TO TRACK EAST INTO ILLINOIS BY AFTERNOON...PICKING UP SOME SPEED AND LOSING SOME PUNCH AS 850 WINDS VEER OFF. BY EARLY AFTERNOON AS UPPER LOW TROUGH OVER NORTHERN PLAINS BECOMES MORE NEGATIVELY TILTED AND UPPER FLOW OVER EASTERN HALF OF MISSOURI BECOMES MORE DIFFLUENT...WITH NOSE OF UPPER JET INTO WESTERN MISSOURI BY MID AFTERNOON...EXPECT REDEVELOPMENT ALONG FRONT. THIS SHOULD QUICKLY MOVE EAST OF AREA...SO WINDOW FOR ANY SEVERE SHOULD BE SHORT LIVED. REGARDING FLOOD WATCH IN EFFECT FOR NORTHWEST MISSOURI THROUGH 6 AM...WILL NOT REISSUE AS FLOODING HAS ALREADY STARTED AND BEING COVERED BY NUMEROUS WARNINGS. AREAS FURTHER SOUTH HAVE NOT SEEN MUCH RAIN OVERNIGHT SO SHOULD BE ABLE TO HANDLE ANY RAINFALL THAT MOVES IN THIS MORNING. AFTER THAT...UPPER LOW SHOULD BECOME PARKED OVER MINNESOTA FOR MONDAY AND TUESDAY. THIS WILL KEEP AREA IN A NORTHWEST FLOW. NOT GOING TO INTRODUCE ANY POPS INTO NORTHERN AREAS AT THIS POINT...BUT WILL HAVE TO BE WATCHED AS CHANNELED VORTICITY SLIDES ACROSS AREA. THIS UPPER LOW SHOULD BE LIFTING OUT BY MID WEEK...WITH BACKSIDE SHORTWAVE SLIDING ACROSS AREA TUESDAY NIGHT. THIS SHOULD BRING A COLD FRONT ACROSS AREA...BUT MOISTURE LOOKS TO BE PRETTY LIMITED. AFTER THAT DRIER AIR SHOULD MOVE IN FOR THURSDAY. PC && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. WFO EAX
Hazardous weather outlook, May 30, 12:41 PM CDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1241 PM CDT SUN MAY 30 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-311100- ...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT... PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A LINE OF THUNDERSTORMS HAS DEVELOPED FROM UNIONVILLE TO LINNEUS TO MARSHALL TO CLINTON. THIS LINE OF STORMS IS MOVING TO THE EAST AT 35 MPH. THE ATMOSPHERE IS HIGHLY UNSTABLE AND HIGHLY SHEARED THIS AFTERNOON. STORMS HAVE RAPIDLY BECOME SEVERE, AND TORNADOES ARE LIKELY THIS AFTERNOON OVER EASTERN AND CENTRAL MISSOURI. THE COMMUNITIES OF KIRKSVILLE, MACON, MOBERLY, BOONVILLE, AND SEDALIA NEED TO MONITOR THIS SITUATION CAREFULLY. THIS IS A PARTICULARLY DANGEROUS SITUATION, ESPECIALLY BETWEEN 1 PM AND 3 PM THIS AFTERNOON. A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR MUCH OF MISSOURI. HAIL TO THE SIZE OF BASEBALLS AND WIND GUSTS TO 80 MPH ARE ALSO LIKELY WITH THE STRONGEST SUPERCELL STORMS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE ACTIVATED NOW FOR COUNTIES INCLUDED IN TORNADO WATCH NUMBER 330. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. KOCH
In the hours before
Local storm report, May 30, 3:06 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM FLASH FLOOD 9 NE UNIONVILLE 40.57N 92.88W
05/30/2004 PUTNAM MO LAW ENFORCEMENT
ROUTE 129 CLOSED 9 MILES NORTH OF HIGHWAY 136
&&
HUDSONLocal storm report, May 30, 3:12 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0500 AM TSTM WND DMG CHULA 39.92N 93.48W
05/30/2004 LIVINGSTON MO FIRE DEPT/RESCUE
TREES UPROOTED, CARPORT DEMOLISHED, CHIMNEY KNOCKED OFF
HOUSE.
&&
SFLocal storm report, May 30, 3:27 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
327 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 1 E WINIGAN 40.05N 92.88W
05/30/2004 1.00 INCH SULLIVAN MO PUBLIC
&&
SFSpecial weather statement, May 30, 3:57 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 357 PM CDT SUN MAY 30 2004 MOZ008-017-025-032-039-045-054-310000- ADAIR MO-CHARITON MO-HENRY MO-MACON MO-PETTIS MO-SALINE MO- SCHUYLER MO- 357 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... IN MISSOURI: ADAIR...CHARITON...HENRY...MACON...PETTIS...SALINE AND SCHUYLER. SOME CITIES NO LONGER INCLUDED IN THIS TORNADO WATCH ARE CLINTON...KIRKSVILLE...MARSHALL AND SEDALIA. MOZ033-040-046-310000- COOPER MO-HOWARD MO-RANDOLPH MO- 357 PM CDT SUN MAY 30 2004 TORNADO WATCH NUMBER 330 REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING...FOR THE FOLLOWING COUNTIES... IN MISSOURI: COOPER...HOWARD AND RANDOLPH. SOME CITIES IN THIS TORNADO WATCH INCLUDE BOONVILLE AND MOBERLY. KOCH
Local storm report, May 30, 3:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
359 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND DMG BOONVILLE 38.96N 92.75W
05/30/2004 COOPER MO EMERGENCY MNGR
LARGE TREES BLOWN DOWN IN BOONVILLE.
&&
HUDSONLocal storm report, May 30, 4:01 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
401 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0350 PM FLASH FLOOD BOONVILLE 38.96N 92.75W
05/30/2004 COOPER MO EMERGENCY MNGR
COUNTY ROADS REPORTED FLOODED IN COOPER COUNTY SOUTH AND
WEST OF BOONVILLE.
&&
HUDSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:19 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 41 min |
| May 29, 7:25 PM CDT | Tornado Warning | EAX | DeKalb | 65 min |
| May 29, 7:42 PM CDT | Tornado Warning | EAX | Buchanan | 48 min |
| May 29, 7:47 PM CDT | Severe Thunderstorm Warning | EAX | Platte | 58 min |
| May 29, 8:09 PM CDT | Flash Flood Warning | EAX | Buchanan, Clinton | 8 hr |
| May 29, 8:13 PM CDT | Tornado Warning | EAX | Clinton | 62 min |
| May 29, 8:31 PM CDT | Severe Thunderstorm Warning | EAX | Buchanan, DeKalb | 59 min |
| May 29, 8:50 PM CDT | Severe Thunderstorm Warning | EAX | Atchison | 70 min |
| May 29, 8:58 PM CDT | Severe Thunderstorm Warning | EAX | Andrew | 62 min |
| May 29, 9:02 PM CDT | Tornado Warning | EAX | DeKalb | 88 min |
| May 29, 9:10 PM CDT | Tornado Warning | EAX | Caldwell, Clinton, Daviess | 95 min |
| May 29, 9:20 PM CDT | Flash Flood Warning | EAX | DeKalb | 7 hr |
| May 29, 10:03 PM CDT | Flash Flood Warning | EAX | Atchison | 6 hr |
| May 29, 10:06 PM CDT | Flash Flood Warning | EAX | Daviess | 8 hr |
| May 29, 10:08 PM CDT | Severe Thunderstorm Warning | EAX | Gentry | 67 min |
| May 29, 10:27 PM CDT | Tornado Warning | EAX | DeKalb | 93 min |
| May 29, 10:37 PM CDT | Flash Flood Warning | EAX | Gentry, Harrison | 12 hr |
| May 29, 10:41 PM CDT | Tornado Warning | EAX | Daviess, Harrison | 94 min |
| May 29, 11:32 PM CDT | Tornado Warning | EAX | Grundy | 58 min |
| May 29, 11:49 PM CDT | Tornado Warning | EAX | Mercer | 56 min |
| May 30, 12:30 AM CDT | Flash Flood Warning | EAX | Nodaway, Worth | 12 hr |
| May 30, 12:53 AM CDT | Flash Flood Warning | EAX | Mercer | 12 hr |
| May 30, 2:34 AM CDT | Flash Flood Warning | EAX | Putnam | 10 hr |
| May 30, 3:35 AM CDT | Flash Flood Warning | EAX | Buchanan, Clinton, DeKalb | 8 hr |
| May 30, 4:49 AM CDT | Flash Flood Warning | EAX | Grundy, Sullivan | 7 hr |
| May 30, 11:29 AM CDT | Tornado Warning | EAX | Livingston | 46 min |
| May 30, 11:58 AM CDT | Tornado Warning | EAX | Linn | 62 min |
| May 30, 12:32 PM CDT | Tornado Warning | EAX | Adair, Macon | 88 min |
| May 30, 12:38 PM CDT | Severe Thunderstorm Warning | EAX | Sullivan | 52 min |
| May 30, 12:49 PM CDT | Severe Thunderstorm Warning | EAX | Carroll, Chariton | 56 min |
| May 30, 1:17 PM CDT | Severe Thunderstorm Warning | EAX | Pettis | 58 min |
| May 30, 1:23 PM CDT | Severe Thunderstorm Warning | EAX | Saline | 67 min |
| May 30, 1:25 PM CDT | Tornado Warning | EAX | Pettis | 65 min |
| May 30, 1:46 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 59 min |
| May 30, 2:43 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 62 min |
| May 30, 3:26 PM CDT | Severe Thunderstorm Warning | EAX | Cooper | 64 min |
| May 30, 3:58 PM CDT | Severe Thunderstorm Warning | EAX | Howard | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.